0161 817 5016
76 King Street, M24NH
Reactions to medication
Reactions to medication are common and skin rashes are typically mentioned as adverse effects for most drugs used in medicine. By taking a careful drug history and examining the skin for the typical features of a drug reaction.
Dr Clayton is able to advise on whether a drug reaction has occurred or not. Sometimes a skin biopsy may be needed to help confirm the diagnosis. Dr Clayton will advise on this.
Any drug or form of medication can cause a skin reaction. However there are certain types of drugs that are usually associated with certain types of reaction.
Not all dermatological problems produce visible skin rashes. The skin may appear normal but may feel extremely itchy. It is often quite difficult to decide if the drug is really the cause of the problem and to stop it, especially if it is providing important treatment. However, the early withdrawal of the offending drug may limit its adverse effects.
Drug reactions are mostly immunological in origin. Possibly the drug binds to proteins to form a structure that the immune system recognises as ‘not self’.
The majority of immune mediated reactions to medications can be allocated to one of the Gel and Coombs’ classes of hypersensitivity:
Type I is mediated by IgE and results in urticaria, angio-oedema and anaphylaxis. They are often caused by proteins and especially insulin.
Type II is a cytotoxic reaction which produces haemolysis and purpura. They are caused by penicillin, cephalosporins, sulfonamides and rifampin.
Type III is immune complex reactions, which result in vasculitis, serum sickness and urticaria. They can be caused by salicylates, chlorpromazine and sulfonamides.
Type IV is delayed-type reactions with cell-mediated hypersensitivity, which result in contact dermatitis, exanthematous reactions and photoallergic reactions. These reactions are the most common and are usually caused by topical applications. Antibodies can be demonstrated in fewer than 5% of drug reactions, as the problem is cell-mediated.
Type IV reactions are not dose-dependent. They usually begin one to three weeks after medication is started. This is significantly slower than most other reactions. There may be eosinophilia and they may recur if other drugs that are chemically related are used.
There are some typical patterns.